Florida, 2018

Damaging Winds and Lightning Strike in Florida, September 1 to 4, 2018

September 1 to 4, 2018 · NWS TAE · 28 events in 10 counties and zones

Scattered to numerous showers and thunderstorms occurred across the area. Some of the storms were marginally severe with impacts to trees and power lines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$19,000
Crop damage
None recorded
Events
28

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Scattered to numerous showers and thunderstorms occurred across the area. Some of the storms were marginally severe with impacts to trees and power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Sep 1, 2:29 PM EST, 1 hour 18 minutes earlier.

Area forecast discussion, Sep 1, 2:29 PM EST, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
329 PM EDT Sat Sep 1 2018

.NEAR TERM [Through Tonight]...

Scattered showers and thunderstorms are currently ongoing across the
Suwannee River Valley and in portions of the eastern Florida
Panhandle. Expect these storms to continue to move westward through
the afternoon and evening hours before diminishing tonight. Given
the available instability (CAPE ~2000 J/Kg) and low to mid level
flow on the order of 15 to 20 knots, a few stronger storms cannot be
ruled out through this evening. The main threat associated with
these storms will be strong winds. Showers and storms will give way
to mostly cloudy skies overnight, with temperatures falling into the
low to mid 70s for lows.

.SHORT TERM [Sunday Through Tuesday Night]...

High pressure centered along the eastern seaboard will continue to
dominate on Sunday. With low to mid level easterly winds, it will
be an active day in terms of convection with scattered to numerous
showers and thunderstorms. The highest PoPs will be across the
Florida Panhandle, Big Bend and into southwest Georgia.

A tropical wave sliding south of the Bahamas tomorrow will slide
across or near south Florida on Monday, into the eastern Gulf
Monday night, and towards the northern Gulf coast Tuesday/Tuesday
night. This will help to enhance convection on Monday and Tuesday
with likely PoPs across much of the CWA. Rain chances will be
highest near the coast, closer to the tropical wave. The main
impact with the wave is the potential for heavy rain, particularly
across the coastal areas. In addition, the risk of rip currents
will increase and elevated coastal water levels will be possible,
particularly in Apalachee Bay, on the eastern side of the wave.
NHC has increased the chance of development into a tropical
cyclone to 40% over the next five days. It is important to
continue to monitor this wave as changes are possible in the
forecast and impacts. As we are nearing the peak of hurricane
season, it's important to make sure your hurricane plan and kit
are ready.

.LONG TERM [Wednesday Through Saturday]...

By Wednesday the wave is expected to be west of the area and this
will help to focus the better chances of convection across the
western portion of the CWA. As winds become more northeasterly
late in the week, PoPs will drop into the 30-40% range, lower than
what we have seen recently. Expect highs in the upper 80s to lower
90s with lows in the low to mid 70s.

&&

.AVIATION [Through 18Z Sunday]...

VFR conditions expected outside of SHRA/TSRA through the late
overnight hours. Storms continue to develop at this hour and will
spread across the region this afternoon, affecting most terminals.
Brief reductions in vsby and gusty winds are expected under these
storms. CIGs will lower overnight, with high end IFR to MVFR
conditions expected at most sites. CIGs will slowly improve after
sunrise Sunday morning.

&&

.MARINE...

Easterly winds will continue for tomorrow with winds and seas
increasing for Monday and Tuesday as a tropical wave moves into
the eastern Gulf of Mexico. Small craft conditions are expected
during this time period. As the wave moves northwest, away from
the marine area, winds and seas should begin to weaken on
Wednesday.

&&

.FIRE WEATHER...

Patchy fog is possible in the morning hours. Scattered showers and
thunderstorms are expected especially in the afternoon/evening
hours. Otherwise no fire weather concerns.

&&

.HYDROLOGY...

Heavy rain is possible each day with afternoon convection, however
the potential for heavy rain will increase for Monday and Tuesday
as a tropical wave moves across the eastern Gulf of Mexico.
Widespread amounts of 1 to 3 inches are possible with the highest
amounts closer to the coast. High rate rates combined with an
already wet pattern may allow for minor flooding, particularly
across urbanized or poor drainage areas. With this wave still a
few days out, it's important at this point to continue to monitor
the forecast this weekend.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   74  90  72  89  73 /  40  50  20  60  30
Panama City   74  88  73  89  73 /  20  40  30  60  50
Dothan        72  88  71  88  71 /  30  30  20  50  20
Albany        73  90  73  89  73 /  10  40  20  50  20
Valdosta      73  89  72  88  72 /  10  50  10  60  20
Cross City    73  90  73  88  72 /  20  50  20  60  40
Apalachicola  76  87  75  87  75 /  40  50  40  60  50

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk until 11 PM EDT /10 PM CDT/ this evening
     for Coastal Bay-Coastal Franklin-South Walton.

GA...None.
AL...None.
GM...None.
&&

NEAR TERM...Pullin
SHORT TERM...Fieux
LONG TERM...Fieux
AVIATION...Pullin
MARINE...Fieux
FIRE WEATHER...McD
HYDROLOGY...Fieux

In the hours before

Special weather statement, Sep 1, 2:27 PM EST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
327 PM EDT SAT SEP 1 2018

FLZ029-012015-
Lafayette FL-
327 PM EDT SAT SEP 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR LAFAYETTE COUNTY UNTIL 415 PM
EDT...

At 326 PM EDT, Doppler radar was tracking a strong thunderstorm near
Obrien, or 12 miles east of Mayo, moving west at 30 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Mayo, Townsend, Cooks Hammock, Grady, Buckville, San Pedro Junction
and Alton.

LAT...LON 2986 8335 2989 8335 2989 8337 3016 8337
      3017 8323 3015 8324 3010 8321 3010 8318
      3011 8316 3010 8313 3010 8312 3009 8311
      3008 8307 3007 8307 3005 8303 3001 8300
      2999 8296 2996 8295 2996 8293 2995 8292
TIME...MOT...LOC 1926Z 080DEG 28KT 3008 8298

30-PULLIN
Special weather statement, Sep 1, 3:15 PM EST, 32 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
415 PM EDT SAT SEP 1 2018

FLZ034-134-012100-
Coastal Dixie FL-Inland Dixie FL-
415 PM EDT SAT SEP 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DIXIE COUNTY UNTIL 500 PM
EDT...

At 415 PM EDT, Doppler radar was tracking a strong thunderstorm near
Fowlers Bluff, or 8 miles southwest of Chiefland, moving west at 20
mph.

Winds near 40 mph will be possible with this storm.

Locations impacted include...
Horseshoe Point, Suwannee, Horseshoe Beach, Yellow Jacket, Shired
Island and Fanning Springs.

LAT...LON 2936 8329 2942 8340 2960 8343 2960 8296
      2958 8295 2959 8294 2956 8295 2954 8298
      2952 8297 2947 8298 2943 8302 2940 8302
      2937 8307 2934 8307 2934 8310 2932 8312
      2932 8314 2929 8317 2929 8325
TIME...MOT...LOC 2015Z 096DEG 16KT 2940 8297

42-DVD
Special weather statement, Sep 1, 3:17 PM EST, 30 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
417 PM EDT SAT SEP 1 2018

FLZ018-019-028-118-128-012100-
Inland Taylor FL-Coastal Jefferson FL-Inland Jefferson FL-Madison FL-
Coastal Taylor FL-
417 PM EDT SAT SEP 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR JEFFERSON...NORTHERN TAYLOR AND
MADISON COUNTIES UNTIL 500 PM EDT...

At 417 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles northwest of Madison to near Perry.
Movement was west at 30 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Monticello, Madison, Perry, Greenville, Alma, Dills, Hells Half Acre,
Ebb, Lamont, Hamburg, Pinetta, Eridu, Nash, Cabbage Grove, Thomas
City, Drifton, Scanlon, Lovett, Casa Blanco and Waukeenah.

LAT...LON 3008 8337 3008 8400 3067 8396 3064 8334
TIME...MOT...LOC 2017Z 080DEG 26KT 3061 8351 3019 8358

42-DVD
Special weather statement, Sep 1, 3:29 PM EST, 18 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
329 PM CDT SAT SEP 1 2018

FLZ007>009-012115-
Central Walton FL-Holmes FL-North Walton FL-
329 PM CDT SAT SEP 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WALTON AND SOUTHWESTERN
HOLMES COUNTIES UNTIL 415 PM CDT...

At 329 PM CDT, Doppler radar was tracking a strong thunderstorm near
De Funiak Springs, moving northwest at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
De Funiak Springs, Eglin Air Force Base, Union, Liberty, Paxton,
Ponce De Leon, Pond Creek, Oakwood Hills, Cluster Springs, Gaskin,
Alpine Heights, Darlington, De Funiak Spring Airport, Rock Hill,
Glendale, Pleasant Ridge, Center Ridge, Knox Hill, New Harmony and
Piney Grove.

LAT...LON 3099 8639 3099 8608 3067 8590 3054 8604
      3069 8639
TIME...MOT...LOC 2029Z 131DEG 21KT 3066 8604

42-DVD
Special weather statement, Sep 1, 3:31 PM EST, 16 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
431 PM EDT SAT SEP 1 2018

GAZ146>148-159-160-012115-
Berrien GA-Brooks GA-Lowndes GA-Colquitt GA-Cook GA-
431 PM EDT SAT SEP 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN COOK...SOUTH CENTRAL
BERRIEN...LOWNDES...BROOKS AND SOUTHEASTERN COLQUITT COUNTIES UNTIL
515 PM EDT...

At 431 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southwest of Lake Park to near Ray
City. Movement was northwest at 25 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Lake Park, Adel, Quitman, Valdosta, Moultrie, Hahira, Sparks, Ray
City, Pavo, I-75 At Exit 16, Moody Air Force Base, Remerton, Dasher,
Morven, Berlin, Barwick, Cecil, Ellenton, Reed Bingham State Park and
Grooverville.

LAT...LON 3063 8322 3066 8374 3104 8374 3104 8376
      3119 8375 3115 8316 3106 8317 3106 8320
      3103 8320 3102 8318 3095 8318 3095 8313
TIME...MOT...LOC 2031Z 118DEG 21KT 3063 8329 3102 8315

42-DVD

The radar

The Tallahassee radar (KTLH), 56 km away, was scanning. The volume nearest the first event began at 20:46 UTC.

Open the radar archive at this moment

Event by event

27 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Jefferson

When
September 1, 3:47 PM EST
Where
Jefferson County, 1.5 mi NNW of Aucilla
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Utility Company
Coordinates
30.500, -83.760

Fallen trees or limbs resulted in a power outage along East Washington Highway near North Salt Road.

Thunderstorm Wind, Jefferson

When
September 1, 3:50 PM EST
Where
Jefferson County, 4.3 mi NNW of Aucilla
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
30.534, -83.785

Three to four trees were blown down near Bassett Dairy Road.

Thunderstorm Wind, Calhoun

When
September 1, 5:54 PM CST
Where
Calhoun County, 0.6 mi W of Blountstown
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
30.440, -85.050

A tree was blown down along Magnolia Ave.

Thunderstorm Wind, Calhoun

When
September 1, 5:54 PM CST
Where
Calhoun County, 0.91 mi SW of Nettle Ridge
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
30.460, -85.050

A tree was blown down along Mason Road.

Thunderstorm Wind, Calhoun

When
September 1, 5:55 PM CST
Where
Calhoun County, 1.38 mi WSW of Blountstown
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
30.430, -85.060

A tree was blown down near Highway 71 and Chipola Road.

Thunderstorm Wind, Calhoun

When
September 1, 5:55 PM CST
Where
Calhoun County, 1.92 mi WNW of Kennys Mill
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
30.420, -85.090

A tree was blown down along Matthew Wood Road.

Thunderstorm Wind, Calhoun

When
September 1, 5:55 PM CST
Where
Calhoun County, 1.82 mi NW of Kennys Mill
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
30.430, -85.080

A telephone line was blown down along Barfield Road.

Thunderstorm Wind, Calhoun

When
September 1, 5:55 PM CST
Where
Calhoun County, 0.91 mi NW of Durham
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
30.470, -85.080

A tree was blown down across Highway 71 near Jim Durham Road.

Lightning, Calhoun

When
September 1, 6:05 PM CST
Where
Calhoun County, 0.57 mi ENE of Mossy Pond
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
30.513, -85.301

Lightning struck a house along NW Porter Grade Road.

Thunderstorm Wind, Dixie

When
September 2, 2:45 PM EST
Where
Dixie County, 0.69 mi N of Suwannee
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
29.330, -83.140

Several trees were blown down near Suwannee.

Thunderstorm Wind, Liberty

When
September 2, 5:20 PM EST
Where
Liberty County, 5.71 mi WNW of Hosford
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.418, -84.880

A very large branch was blown down onto Highway 20.

Thunderstorm Wind, Liberty

When
September 2, 5:30 PM EST
Where
Liberty County, 2.39 mi SSW of Estiffapulga
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
30.270, -85.050

A telephone pole was blown down at 25000 NW County Road 333.

Thunderstorm Wind, Calhoun

When
September 2, 4:40 PM CST
Where
Calhoun County, 2.16 mi SSE of Abe Springs
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
30.330, -85.130

A tree was blown down onto a power lines just south of County Road 275.

Thunderstorm Wind, Calhoun

When
September 2, 4:42 PM CST
Where
Calhoun County, 0.54 mi W of Scotts Ferry
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
30.291, -85.139

Two trees were blown down just north of the Scotts Ferry fire department.

Thunderstorm Wind, Jackson

When
September 2, 5:09 PM CST
Where
Jackson County, 0.59 mi W of Marianna
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
30.770, -85.240

A tree was uprooted in a citizen's yard in the Marianna area.

Thunderstorm Wind, Washington

When
September 2, 5:40 PM CST
Where
Washington County, 0.93 mi NW of Chipley
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
30.779, -85.542

A power line was blown down near North Railroad Ave and 2nd Street in Chipley.

Thunderstorm Wind, Walton

When
September 2, 6:49 PM CST
Where
Walton County, Paxton
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.970, -86.300

A tree was blown down in the northern part of Walton county.

Thunderstorm Wind, Taylor

When
September 3, 2:00 PM EST
Where
Taylor County, Lake Bird
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
30.240, -83.620

A tree was blown down onto a three phase power line, resulting in a power outage in the Lake Bird area.

Thunderstorm Wind, Wakulla

When
September 3, 2:50 PM EST
Where
Wakulla County, 0.91 mi NW of Shadeville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.200, -84.310

A tree was blown down near Shadeville Road and Spring Creek Highway.

Thunderstorm Wind, Wakulla

When
September 3, 2:50 PM EST
Where
Wakulla County, 2.76 mi ESE of Vereen
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Utility Company
Coordinates
30.250, -84.190

Fallen trees or limbs resulted in a power outage along Commerce Blvd.

Thunderstorm Wind, Wakulla

When
September 3, 2:50 PM EST
Where
Wakulla County, 0.91 mi NW of Vereen
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.280, -84.240

A tree was blown down on Wakulla Springs Road near County Road 61 and blocked the road.

Thunderstorm Wind, Wakulla

When
September 3, 2:52 PM EST
Where
Wakulla County, 1.83 mi NE of Crawfordville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
30.190, -84.350

A power line was blown down near Holiday Drive and Shadeville Road.

Thunderstorm Wind, Gadsden

When
September 3, 4:05 PM EST
Where
Gadsden County, 1.5 mi NNW of Gretna
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.630, -84.670

A tree was blown down along Highway 90.

Thunderstorm Wind, Gadsden

When
September 3, 4:05 PM EST
Where
Gadsden County, 1.19 mi E of Mount Pleasant
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
30.650, -84.670

A tree was blown down onto Hough Farm Road.

Thunderstorm Wind, Gadsden

When
September 3, 4:06 PM EST
Where
Gadsden County, 0.69 mi N of Mount Pleasant
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
30.660, -84.690

Power lines were blown down across Howell Road.

Thunderstorm Wind, Jackson

When
September 3, 3:16 PM CST
Where
Jackson County, Sneads
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
30.710, -84.920

Multiple power poles were blown down in Sneads.

Thunderstorm Wind, Jackson

When
September 3, 3:30 PM CST
Where
Jackson County, Grand Ridge
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.710, -85.020

Scattered trees and power lines were blown down.

Thunderstorm Wind, Jefferson

When
September 4, 2:50 PM EST
Where
Jefferson County, 3.51 mi S of Aucilla
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.430, -83.760

A tree was blown down near Ed Bishop and Mays Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2018Every state in 2018This day in weather historyWarnings in Florida, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 777882, 777883, 777884, 777885, 777886, 777887, 777888, 777889, 777890, 777999, 778003, 778004, 778000, 778001, 778002, 778005, 778006, 778007, 778008, 778009, 778010, 778011, 778012, 778013, 778014, 778015, 778016, 778017.